Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS State College, PA

May 27, 2004Montour County, Northumberland County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2004, 7:53 PM EDT for Montour County, Northumberland County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2004, 7:53 PM EDT (23:53 UTC)
Expired
May 27, 2004, 8:45 PM EDT
In force
52 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Montour County, PA, Northumberland County, PA

The radar

The State College radar (KCCX), 100 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -85 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-85 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

633 
WUUS51 KCTP 272353
SVRCTP
PAC093-097-280045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTOUR COUNTY IN CENTRAL PENNSYLVANIA
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MILTON...OR 3 MILES NORTHWEST OF
  LEWISBURG...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST MILTON AROUND 800 PM EDT...
  MOORESBURG AROUND 805 PM EDT...
  RIVERSIDE AROUND 815 PM EDT...
  DANVILLE AROUND 820 PM EDT...

THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

LAT...LON 4104 7696 4096 7694 4093 7684 4089 7660
          4100 7658

LAMBERT

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM EDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 27, 3:30 PM EDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT THU MAY 27 2004

.SHORT TERM (THROUGH SUNDAY)...
NRN STREAM SHORT WAVE SHORT WAVE/FRONTAL SYSTEM WILL INCREASE LIFT
OVER THE REGION OVER THE NEXT SEVERAL HOURS LEADING TO THE
DEVELOPMENT OF SHOWER AND THUNDERSTORMS IN CONTINUING MOIST AMS OVER
THE REGION. LIFT WILL DIMINISH DURING THE EARLY MORNING HOURS AND
BRING AN END TO PCPN BY MID MORNING OVER OUR CWA. COOLER AND MUCH
DRIER AIR WILL THEN MOVE INTO THE REGION FRI AFTN BRINGING DRY SUNNY
WEATHER FOR THE FIRST HALF OF THE MEMORIAL DAY WEEKEND.

&&

.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
WARM FRONTAL SYSTEM WILL LIFT NORTH THRU THE OHIO VALLEY SUNDAY
NIGHT BRINGING INCREASE IN LOW LEVEL MOISTURE AND A RETURN TO A PD
OF STORMY/SHOWERY WEATHER. ASSCD COLD FRONT WILL MOVE EAST MONDAY
WITH INCREASED POTENTIAL FOR STRONG THUNDERSTORMS. LOOKS TO REMAIN
UNSETTLED THRU MIDWEEK WITH FALLING HGTS AND COMPLEX UPR LOW MOVING
SLOWLY ACROSS THE UPR GREAT LAKES REGION. A SECONDARY FRONTAL SYSTEM
PROGGED TO MOVE EAST WED. EXPECT DRIER AND COOLER WX THUR BEHIND
EARLY WEEK SYSTEM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION:
SHORT TERM:   10
LONG TERM:    10
Hazardous weather outlook, May 27, 3:58 AM EDT, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 AM EDT THU MAY 27 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280753-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
358 AM EDT THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP IN THE LATE AFTERNOON
ACROSS THE WESTERN HALF OF THE STATE...AND MAY ALSO POP UP IN THE
EAST. THESE SHOWERS AND THUNDERSTORMS WILL LAST THROUGH THE FIRST
HALF OF THE NIGHT...AND MAY PRODUCE HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS. AN ISOLATED STORM MAY PRODUCE SEVERE WEATHER...BUT MOST OF THE
STORMS TODAY AND TONIGHT WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, May 27, 3:36 PM EDT, 4 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
336 PM EDT THU MAY 27 2004

PAZ064-272030-
ADAMS-
336 PM EDT THU MAY 27 2004

...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY THROUGH 430 PM
EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GETTYSBURG...MOVING EAST AT 15 MPH. THE
THUNDERSTORM WILL BE NEAR GERMANTOWN AROUND 345 PM...BONNEAUVILLE
AROUND 350 PM...NEW OXFORD AROUND 400 PM...MCSHERRYSTOWN AND
ABBOTTSTOWN AROUND 410 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT SMALL HAIL AND FREQUENT...DANGEROUS LIGHTNING FROM THIS STORM.

LAMBERT
Special weather statement, May 27, 4:04 PM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
404 PM EDT THU MAY 27 2004

PAZ065-272130-
YORK-
404 PM EDT THU MAY 27 2004

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN YORK COUNTY THROUGH
530 PM EDT...

AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF HANOVER...MOVING EAST SOUTHEAST
AT 20 MPH. THE THUNDERSTORM WILL BE NEAR PARKVILLE...PENNVILLE...
HANOVER AROUND 410 PM...CODORUS AROUND 435 PM...SEVEN VALLEYS AROUND
440 PM...GLEN ROCK AROUND 450 PM...NEW FREEDOM AROUND 455 PM AND
SHREWSBURY AROUND 500 PM.

A 10 TO 20 MINUTE PERIOD OF HEAVY RAIN WILL FALL...AND POSSIBLY
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.

WIND GUSTS BETWEEN 40 AND 50 MPH AND SMALL HAIL ARE POSSIBLE WITH
THIS STORM. ALSO EXPECT OCCASIONAL...DANGEROUS LIGHTNING FROM THIS
STORM.

LAMBERT
Special weather statement, May 27, 6:46 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
646 PM EDT THU MAY 27 2004

PAZ052-057-272315-
DAUPHIN-NORTHUMBERLAND-
646 PM EDT THU MAY 27 2004

...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN AND NORTHUMBERLAND
COUNTIES...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF SELINSGROVE...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR PILLOW AROUND 655 PM...REBUCK
AROUND 700 PM AND URBAN AROUND 705 PM.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 27, 7:15 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
715 PM EDT THU MAY 27 2004

PAZ046-051-052-280000-
MONTOUR-NORTHUMBERLAND-SOUTHERN LYCOMING-
715 PM EDT THU MAY 27 2004

...A STRONG THUNDERSTORM WILL AFFECT MONTOUR...NORTHUMBERLAND AND
LYCOMING COUNTIES...

AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF WILLIAMSPORT...MOVING EAST AT 30
MPH. THE THUNDERSTORM WILL BE NEAR DELAWARE RUN AND WATSONTOWN
AROUND 720 PM...MCEWENSVILLE AND MUNCY AROUND 725 PM...TURBOTVILLE
AROUND 730 PM...EXCHANGE AND WASHINGTONVILLE AROUND 735 PM.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
Special weather statement, May 27, 7:19 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
719 PM EDT THU MAY 27 2004

PAZ058-280015-
SCHUYLKILL-
719 PM EDT THU MAY 27 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY THROUGH 815
PM EDT...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF SHAMOKIN...MOVING EAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY AROUND 725
PM...VALLEY VIEW...TOWER CITY AROUND 730 PM...MUIR AROUND 735 PM...
TREMONT...PINE GROVE AROUND 750 PM...JOE ZERBEY AIRPORT...GORDON
AROUND 755 PM AND MINERSVILLE AROUND 810 PM.

VERY HEAVY RAIN WILL FALL FOR 15 TO 20 MINUTES...AND POSSIBLY CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. RAINFALL AMOUNTS OF ONE HALF INCH...TO ONE INCH ARE
LIKELY.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS
STORM.

EXPECT OCCASIONAL...DANGEROUS...CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:01 PM EDTFlash Flood WarningCTPColumbia, Lycoming6 hr
May 27, 7:38 PM EDTSevere Thunderstorm WarningCTPUnion37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.